Jump to content

Vitamin B6: What Does It Do?


LindaJoy
 Share

Recommended Posts

I have problems with vitamins. I have to take B6 with one of my meds. I had to start it yesterday. After taking it, I developed a bad headache. In the night, I had a POTS episode.

The pharmacist said that B6 is for nervous system health. Anyone had any negative or other experiences with it with their POTS?

Thanks.

Linda

Link to comment
Share on other sites

Like you, I can take NO vitamin pills because there are so many I cannot take - like C and E. My neuro (Chief of Neuro) said that B6 is a very powerful neuro vitamin, and while he did not prescribe it, he endorsed my taking it if it helps. B6 can be very hard on the liver, however, and taking too much can deplete the liver of a critical enzyme, causing problems. Yet large quantities of B6 are part of the protocol for those with high homocycsteine levels. A bio-available form of B6 is available for those taking larger quantities of B6 per day: P5P (pyridoxal-5-phosphate). By taking this form of B6, the liver is not harmed. It is slightly more expensive and sometimes hard to find. Health food stores usually carry it or can get it, as well as on-line places. Google P5P to find out more about it.

I've been taking P5P for a long time, and it helps with my dysautonomia (POTS) issues. Chalk me up as one having a positive experience.

I'm so sorry that you had the reaction. It's so hard to have a doctor recommend something only to find out it doesn't work or worse, brings on a reaction. I hope you can get this straightened out.

Link to comment
Share on other sites

Thank you for the responses. We called my pharmacist today (he's a doctor of pharmacology who specializes in the endocrine system), and he said that B6 stimulates the adrenal glands. I have Addison's Disease and have little to no glucocorticosteroid function (that's why I have to take hydrocortisone three times a day), but I can still produce adrenaline. He thinks that the B6 is stimulating my adrenal glands (and I've seen, all over the internet, that B6 does stimulate the adrenal glands and is used in adrenal fatigue a great deal), and since they can only produce adrenaline, that I'm having rushes all the time. Very uncomfortable, scary, and debilitating. He thinks lowering the dosage may help. I'm on 50 mg right now, the dosage they use for people taking Isoniazid.

Thoughts about what my pharmacist said?

Linda

Link to comment
Share on other sites

Well norepinephrine is implicated in POTS - infact most POTS patients are found to have a slightly elevated norepinephrine response to standing. In some this is a reflex mechanism - increase norepinephrine released in the upper body to compensate for a likely reduced release in the lower body - in others it is suggested it is the primary cause of 'hyperadrenergic' POTS - where impaired reuptake of NE increases its activity at the synapse, leading to a state of excessive vasoconstriction (mainly peripherally and cerebrally).

Problem is that a POTS patient was treated with medication that inhibited norepinephrine reuptake and this IMPROVED her symptoms and reduced syncope/presyncope.

Does yoiur blood pressure drop or increase when symptomatic? When symptomatic are your hands and feet hot, red and bloated or blue, cold and clammy?

Link to comment
Share on other sites

Hi, again,

I'm sorry to bother you all again about B6, but I wanted to tell you what's going on and see what you think. My husband just spoke with my neurologist (hey, I found a good one!), and he said he's heard of the symptoms I'm getting with B6. I'm wondering if any of you have. The symptoms are getting worse, even with lowered dosages (I'm currently just taking 12.5). The neuro said to stop it, and I'm going for a B6 blood test today. (Icthus, I got the idea for us to call my neuro from your posting stating what your neurologist said about B6. Thank you. I wouldn't have thought to call him otherwise, and he's been a big help today.)

After taking it, I have severe muscle tightening in my chest and shoulders, making it hard to breathe. My throat feels tight (not swollen, and I can still talk fine), and my tongue feels tight (not swollen). I have terrible GI problems: heartburn, throat and tongue burning, stomach pain, chest pain. I have headaches and feel fluish. I was up half the night, can't sleep. I get anxiety, bordering on mania and paranoia. I get very ansy. My eyesight goes off, blurry.

Ramakentesh, my bp goes up when I'm having these symptoms. My feet turn cold and blue, and my hands are cold. My feet get clammy, but I'm not sure about my hands.

Anyone ever hear of these things with B6? I have never taken vitamins in my adult life, so I know absolutely nothing about them.

Thanks.

Linda

Link to comment
Share on other sites

Hey Linda,

With Addisons all bets are different. You need to find out the parallels and differences between the two. There are paralels and that will help with the medication. BTW I always call the prescribing doctor especially if he is a keeper when i have questions about a prescription. It ends needless suffering earlier (hopefully) how is hubby. Miriam

Link to comment
Share on other sites

Hey, Miriam.

Good to hear from you. Hubby's not well. Looking at Hemochromatosis.

How are you?

Would have called the prescribing doctor today about all this, but he's out of town and the doc covering for him knows nothing. So, we called my neuro who seemed to know more about the vitamin's effects than the prescribing doctor. I'm glad he's in on it now. I went over and had a B6 test then, so we can get a base-line. I think that was a good move.

Take care. Again, good to hear from you and hope you are well.

Linda

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...